Hail, Warren
- When
- September 22, 11:59 PM CST
- Where
- Warren County, New Virginia
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -93.733
Warm and moist air overspread Iowa during the afternoon of the 22nd. At the same time a strong cold front approached from the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm and moist air overspread Iowa during the afternoon of the 22nd. At the same time a strong cold front approached from the northwest. Dew point temperatures rose into the low to mid 60s ahead of the cold front. Though most of the thunderstorm activity remained to the southwest of Iowa, a cluster of thunderstorms moved into southwest and south central Iowa during the overnight hours. The storms produced winds of 30 to 45 MPH and some small hail as they moved across the state. One storm became severe briefly and dropped quarter size hail on the town of New Virginia shortly before midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 22, 10:55 AM CST, 13 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CDT SAT SEP 22 2001 MAIN CONCERN FOR UPDATE WAS TSTM TRENDS. ELEVATED SHWRS/TSTMS PREVIOUSLY OVR WRN SXNS HAVE DMSHD WITH H85/H7 WRM ADVCTN NOW PUSHING MORE INTO MN PER 15Z RUC. H85/H3 MEAN WND SHOULD KEEP THIS PCPN JUST N OF FA. FOCUS WL NOW TURN TO THE WEST AND POSSIBLE SFC BASED DVLPMT. 16Z SFC ANLYS PLACES TROF FM WRN KS INTO CNTRL DAKOTAS WITH MSTR CNVGNC INCRG DRAMATICALLY FM NE INTO SD AND SWRN MN. THIS CNVGNC COULD ALSO BCM ENHANCED BY OUTFLOW FM OUR DCRG MCS WHICH IS POSITIONED INVOF MO RVR. WRM FNTS ALSO NOTED FM DAKOTAS INTO SRN MN...AND OVR NRN KS AND MN. SBCAPES ALREADY DECENT JUST AHD OF TROF FM 1000-3000 J/KG DEPENDING WHICH YOU CHOOSE BTWN RUC...LAPS AND STLT DERIVED INFO...BUT PLENTY OF CIN WITH VALUES AOA 100 J/KG. HWVR ETA/RUC BOTH REDUCE CIN ENOUGH FOR DVLPMT BTWN 22-00Z WITH 60+F DWPTNS STREAMING INTO MO VLY. DEEP LYR SHEAR AND INSTABLITY SHOULD CERTAINLY BE ENOUGH FOR SUPERCELL DVLPMT INITIALLY SPCLLY INVOF WRMFNTS...THEN EVOLVING INTO MORE LINEAR STRUCTURE AS IT MOVES ACRS IA THIS EVEN. WL HAVE TO WATCH HWVR AS IA MAY BE SPLIT BTWN BETTER DYANMICS AND WRM ADVCTN N...AND BETTER THERMODYNAMICS SW WHERE MAX CVNGNC LOOKS TO BE JUST AFT 00Z. NO OTHER SGFNT CHGS TO FCST. LOWERED HIGHS TDA A BIT WITH PLENTY OF CLDS FOR TIME BEING...AND MADE MINOR WIND ADJUSTMENTS. .DSM...NONE SMALL
IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081- 230600 - SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1032 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM WATCH 752 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...CRAWFORD...KOSSUTH...SAC...POCAHONTAS...PALO ALTO...EMMET AND WINNEBAGO... SEVERE THUNDERSTORM WATCH 752 REMAINS IN EFFECT FOR...HUMBOLDT... GUTHRIE...CARROLL...CASS...HANCOCK...WEBSTER...ADAMS...FRANKLIN... WRIGHT...CALHOUN...GREENE...AUDUBON...HAMILTON...BOONE...CERRO GORDO...ADAIR AND WORTH COUNTIES. MYERS
IAZ007-016-017-024>026-034>036-045>047-057-058-070-071-081-230445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1118 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM WATCH 752 THAT WAS IN EFFECT FOR...HUMBOLDT... GUTHRIE...CARROLL...CASS...HANCOCK...WEBSTER...ADAMS...FRANKLIN... WRIGHT...CALHOUN...GREENE...AUDUBON...HAMILTON...BOONE...CERRO GORDO...ADAIR AND WORTH COUNTIES HAS BEEN CANCELLED. MYERS
The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267362.